[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance
 
 

RE: [IPk] severe hypo or not?



Hi Brenda

Is David any better today?

It maybe that although the finger stick reading was 3.4 mmols several
minutes 
after the seizure, the glucose level in the brain could well have been lower
previously.

Adrenalin released as the hypo was getting worse would also raise the BG
levels.
The first hormone released is adrenaline; this produces symptoms like a fast
pounding heart rate,
Feeling shaky, sick and sweaty.  Adrenalin is released to enable the body to
respond to stress. 
The hormone glucagon would also be released to "tell" the liver to release
store of glycogen.
If someone has just had a severe hypo and/or has been exercising the
glycogen stores maybe 
depleted. So giving glucagon would not always work. You would need to  IV
glucose very quickly.

After a hypo the BG levels should be left to run a little higher than ideal 
and glucose/carbs should be eaten to restock the liver stores.


The  major fuel for energy for the brain (and the rest of the body) is
glucose. The glucose is carried by the various blood vessels to the brain
where it must then leave the circulation and enter into the spinal fluid
which "bathes" the brain. Most of the time, the spinal fluid glucose
concentration is really close to the glucose concentration in the blood
stream. But, under the right/wrong set of circumstances, there can be a
"delay" in the filtration and recovery/change of spinal fluid glucose
relative to the blood glucose level. We sort of measure the blood
glucose as a surrogate marker for the spinal fluid glucose because you
can't get spinal fluid easily or without harm!!

The fact that there can be a time lag between blood glucose levels and
spinal fluid/brain glucose is one of the reasons for sometimes finding
"normal" BG levels but feeling like crap and shaking from the lack of
glucose. This time- lag and the blood brain barrier is also the reason why
sometimes someone can have an extremely low reading on the meter but look
and feel fine, though quite often as you start to treat the hypo, the
symptoms begin to "catch up" as the spinal fluid bathing the brain is
getting low in glucose.

Kind regards
Jackie J


-----Original Message-----
From: email @ redacted [mailto:email @ redacted] On Behalf
Of email @ redacted
Sent: 20 June 2011 10:57
To: email @ redacted
Subject: RE: [IPk] severe hypo or not?

Hi Di

He did have a seizure when he was on holiday in Bulgaria a few years ago 
and I have been told that it took 12-24 hours for him to be fully 
coherent. However, the 24 hours is now up and the second seizure is 
obviously possibly very significant.

The 3.4 reading was immediately after the seizure and I did think that 
it could possibly have been lower when he seized and he had rebounded - 
can't remember the exact terminology for all this because I'm not 
thinking straight! The previous occasion also occurred in the morning 
before he got up so I would really class it as a nightime hypo, although 
not sure if that makes a difference orr not.

Brenda, mum of David, 22
.
----------------------------------------------------------
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org